High Wind, Guadalupe Mountains of Culberson County
- When
- June 22, 3:58 PM MST to 4:03 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Strong mid-level winds in the base of a trough mixed down to the higher terrain of the Guadalupe Mountains of Texas during the late afternoon peak heating hours of the day.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid-level winds in the base of a trough mixed down to the higher terrain of the Guadalupe Mountains of Texas during the late afternoon peak heating hours of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 22, 12:32 PM MST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT MON JUN 22 2009 .DISCUSSION... AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE FORECAST PERIOD. CURRENTLY THIS RIDGE WAS CENTERED NEAR LOUISIANA...AND IS PROGGED TO RETROGRADE WESTWARD TO THE SOUTHERN U.S. PLAINS BY MIDWEEK THEN BACK TOWARD LOUISIANA BY WEEK/S END. SINCE THE REGION WILL BE UNDER THE INFLUENCE OF THIS RIDGE...MAINLY DRY AND HOT CONDITIONS ARE EXPECTED THROUGH THE EXTENDED FORECAST. SHOWERS AND THUNDERSTORMS WERE DEVELOPING AGAIN OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS WITHIN A REGION OF HIGHER THETAE AIR. THE THETAE AXIS WILL BE SHUNTED WESTWARD TUESDAY...AND FURTHER WEDNESDAY AS THE UPPER RIDGE SPREADS WESTWARD. HAVE INCLUDED WIDELY SCATTERED SHOWERS AND STORMS TUESDAY AFTERNOON FROM THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM ANY STORMS...BUT A STORM OR TWO COULD STILL PRODUCE GUSTY WINDS. ALSO INCLUDED A SLIGHT CHANCE OF SHOWERS OVER THE WESTERN LOW ROLLING PLAINS TUESDAY AFTERNOON IN ANOTHER HIGHER THETAE AXIS DISPLAYED BY THE WRF...ALONG WITH ISOLATED THUNDERSTORMS TUESDAY EVENING IN THESE SAME AREAS. A WEAK TROPICAL SYSTEM OVER THE BAY OF CAMPECHE IS PROGGED TO MOVE WEST/NORTHWESTWARD AROUND THE PERIPHERY OF THE UPPER RIDGE. ONLY THE WRF IS MOVING ANY REMNANTS FROM THIS SYSTEM INTO THE SOUTHERN/WESTERN CWA WEDNESDAY AND THURSDAY. NOT SURE WHETHER THIS WILL MAKE IT INTO THE AREA...SO HAVE GONE WITH ISOLATED SHOWERS AND STORMS OVER THE PRESIDIO VALLEY. THE LATEST ECMWF IS INDICATING ANOTHER SUCH WAVE EARLY NEXT WEEK IMPINGING UPON WESTERN PORTIONS OF THE CWA. THINK THIS IS WAY TOO FAR OUT TO FORECAST ANY THUNDERSTORMS DEFINITIVELY...SO WILL LEAVE THE FORECAST DRY AT THIS TIME. TEMPERATURES WILL GENERALLY BE ABOVE NORMAL THROUGH THE EXTENDED...FLUCTUATING ONLY WITH EASTWARD/WESTWARD SHIFTS OF THE UPPER RIDGE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 97 73 98 / 0 10 10 0 CARLSBAD NM 67 97 68 98 / 10 10 0 10 DRYDEN TX 71 95 73 94 / 0 0 10 10 FORT STOCKTON TX 71 96 72 98 / 0 0 10 0 GUADALUPE PASS TX 65 94 67 93 / 20 20 10 10 HOBBS NM 67 95 69 96 / 10 0 0 0 MARFA TX 58 90 58 90 / 10 20 10 10 MIDLAND INTL AIRPORT TX 71 96 72 97 / 0 0 0 0 ODESSA TX 72 96 73 98 / 0 0 0 0 WINK TX 72 100 72 101 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 140 PM CDT MON JUN 22 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 140 PM CDT MON JUN 22 2009 /1240 PM MDT MON JUN 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE EDDY COUNTY PLAINS OF SOUTHEAST NEW MEXICO...THE VAN HORN CORRIDOR...THE MARFA PLATEAU AND THE PRESIDIO VALLEY THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. A FEW STORMS COULD ALSO REACH SEVERE LIMITS...WITH LOCALIZED LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 505 PM CDT MON JUN 22 2009 NMZ027-028-TXZ057-258-222245- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- 405 PM MDT MON JUN 22 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER PINE SPRINGS AT 402 PM MDT OR 502 PM CDT...MOVING NORTH AT 10 MPH. WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF MARBLES AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. PEOPLE IN NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES... INCLUDING THE CITY OF PINE SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST 4 S PINE SPRINGS 31.83N 104.81W
06/22/2009 M59 MPH CULBERSON TX ASOS
THE GUADALUPE PASS ASOS RECORDED A THUNDERSTORM WIND GUST
OF 59 MPH.
&&
PLATT1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184963.